Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 18, NWS Wichita, KS

October 17, 2024Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Oct 17, 2024, 2:52 PM CDT for Barton County, Russell County, Kansas. It took effect at Oct 18, 2024, 9:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2024, 2:52 PM CDT (19:52 UTC)
In effect from
Oct 18, 2024, 9:00 AM CDT
Expired
Oct 18, 2024, 2:18 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS73 KICT 171952
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
252 PM CDT Thu Oct 17 2024

KSZ032-047-180400-
/O.NEW.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/
/O.CON.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
Russell-Barton-
Including the cities of Great Bend and Russell
252 PM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, south winds 25 to 35 mph with 
  gusts up to 50 mph. For the second Wind Advisory, south winds 25 
  to 30 mph with gusts up to 40 mph expected.

* WHERE...Barton and Russell Counties.

* WHEN...For the first Wind Advisory, until 10 PM CDT this evening. 
  For the second Wind Advisory, from 9 AM to 8 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KSZ033-048>051-067-180300-
/O.CON.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Ellsworth, Sterling, Lyons, Wilson,
McPherson, Hutchinson, Sylvan Grove, Lincoln, and Salina
252 PM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Ellsworth, Lincoln, McPherson, Rice, Saline, and Reno 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kleinsasser
3 follow-up statements
838 
WWUS73 KICT 180145
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
845 PM CDT Thu Oct 17 2024

KSZ032-047-180945-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
/O.CON.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/
Russell-Barton-
Including the cities of Russell and Great Bend
845 PM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY...
...WIND ADVISORY IS CANCELLED THIS EVENING...

* WHAT...South winds will remain gusty overnight, though not as 
  strong as earlier today. However, south winds will increase again 
  on Friday to 30 mph with gusts to around 45 mph.

* WHERE...Barton and Russell Counties.

* WHEN...From 9 AM to 8 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

KSZ033-048>051-067-180245-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Lincoln, Ellsworth, McPherson,
Hutchinson, Wilson, Sylvan Grove, Sterling, Salina, and Lyons
845 PM CDT Thu Oct 17 2024

...WIND ADVISORY IS CANCELLED...

South winds will remain gusty overnight, though not as strong as 
earlier today. Therefore the wind advisory has been cancelled.

$$

Darmofal
442 
WWUS73 KICT 180753
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
253 AM CDT Fri Oct 18 2024

KSZ032-047-181600-
/O.CON.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/
Russell-Barton-
Including the cities of Russell and Great Bend
253 AM CDT Fri Oct 18 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM 
CDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...Barton and Russell Counties.

* WHEN...From 9 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kaufman
613 
WWUS73 KICT 181918
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
218 PM CDT Fri Oct 18 2024

KSZ032-047-182030-
/O.CAN.KICT.WI.Y.0018.000000T0000Z-241019T0100Z/
Russell-Barton-
Including the cities of Great Bend and Russell
218 PM CDT Fri Oct 18 2024

...WIND ADVISORY IS CANCELLED...

Breezy southerly winds will continue to slowly subside as we move 
through the early evening hours.

$$

McGuire

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 17, 12:48 PM CDT, 2 hours 4 minutes earlier. Its key messages:

  • Gusty south winds expected today and Friday, Wind Advisory across mainly central Kansas.
  • Very high to extreme grassland fire danger likely across central Kansas and eastward through the Flint Hills today and Friday.
  • Best rain chances late Sunday night through Monday.
  • Near to above average temperatures through at least mid to late next week.
Area forecast discussion, Oct 17, 12:48 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1248 PM CDT Thu Oct 17 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

- Gusty south winds expected today and Friday, Wind Advisory
  across mainly central Kansas.

- Very high to extreme grassland fire danger likely across
  central Kansas and eastward through the Flint Hills today and
  Friday.

- Best rain chances late Sunday night through Monday.

- Near to above average temperatures through at least mid to
  late next week.

&&

.DISCUSSION...
Issued at 316 AM CDT Thu Oct 17 2024

An upper-level trough is moving into the Great Basin this morning
which is leading to surface pressure falls across the High Plains.
Several sites are already seeing breezy winds this morning as a 45kt
LLJ swings across Kansas. As mixing increases by mid-morning these
wind gusts will increase across the entire state with the strongest
winds expected across central Kansas where a Wind Advisory remains
in effect from 10 am until 10 pm for sustained winds around 30 mph
and gusts up to 50 mph. These gusty winds will lead to critical fire
weather concerns from Barton over to Chase counties and points
northward where a Red Flag Warning remains in effect, while elevated
fire weather concerns will be present across the rest of the
forecast area. With increasing heights aloft and the breezy
conditions, temperatures will rebound back into the 70s this
afternoon. Friday will be very similar to today although wind speeds
and fire danger will be slightly lower.

For this weekend an upper-level low will develop and slowly move
across the Desert Southwest. This will direct a moisture plume into
the High Plains but should remain just to the west of our forecast
area. Therefore both Saturday and Sunday should remain mostly dry
however a few isolated showers may drift into central Kansas.
Temperatures will also remain fairly steady with afternoon high
temperatures in the low to mid 70s. The low is still expected to
swing across Kansas Sunday night into Monday which will send a band
of showers and thunderstorms through the forecast area.
Unfortunately, this band will be fairly progressive so this won't be
a drought busting event. Shortwave ridging will move overhead on
Tuesday leading to dry conditions but another shortwave is expected
to move through Kansas around the middle of next week which may
bring another shot at precipitation to the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1244 PM CDT Thu Oct 17 2024

Stout and gusty south winds will prevail the next 24 hours,
strongest generally along and west of the Flint Hills, as deep
low pressure persists across the High Plains. Gusts exceeding
30-35 kts are likely. The strong winds combined with dry soil
conditions may support patchy blowing dust at RSL and GBD. From
this evening through early Friday, a 40-55 kt south-
southwesterly low-level jet should support low-level wind shear
at most sites between the surface and about 1500 ft AGL.

&&

.FIRE WEATHER...
Issued at 316 AM CDT Thu Oct 17 2024

Extreme Grassland Fire Danger is expected this afternoon as
southerly winds of 30 to 35 mph and gusts up to 50 mph are expected
with afternoon relative humidity values around 25%. The Red Flag
Warning remains in effect from noon until 8 pm this evening for
Barton-Rice-McPherson-Marion-Chase counties on north. The rest of
the area will remain within high to very high Grassland Fire Danger
due to slightly weaker winds.

Very high to isolated extreme Grassland Fire Danger is forecast to
develop along and west of I-35 on Friday as well. Temperatures will
be slightly warmer however afternoon relative humidity values will
also be higher between 25% and 35%. These higher humidity values and
slightly weaker winds keep the extreme Grassland Fire Danger too
isolated to issue a Fire Weather Watch at this time but trends will
continue to be monitored.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for KSZ032-033-
047>051-067.
Red Flag Warning until 8 PM CDT this evening for KSZ032-033-
047>053.

&&

DISCUSSION...WI
AVIATION...ADK
FIRE WEATHER...WI
Hazardous weather outlook, Oct 17, 3:30 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 AM CDT Thu Oct 17 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 AM CDT Thu Oct 17 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Warm and windy conditions will support very high to extreme
grassland fire danger today, mainly along and west of the Flint
Hills. A Red Flag Warning remains in effect for central Kansas until
8 pm this evening.

Strong southerly wind gusts around 50 mph will impact central
Kansas today and a Wind Advisory remains in effect until 10 pm
tonight. Some blowing dust may accompany the strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm and windy conditions will support very high to isolated extreme
grassland fire danger Friday, mainly along and west of the Flint
Hills.

Strong southerly wind gusts around 45 mph will impact central
Kansas Friday. Some blowing dust may accompany the strong winds.

Isolated showers and thunderstorms will impact locations mainly
west of I-135 Friday night and Saturday, and again Sunday. Higher
rain and storm chances should sweep east across the region Sunday
night through Monday. Severe weather or widespread heavy rainfall is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.